Kansas, 2024

Hail and Damaging Winds in Kansas, April 1, 2024

April 1, 2024 · NWS ICT · 8 events in 2 counties and zones

An area of showers and thunderstorms moved across parts of Montgomery, Chautauqua, Elk and Labette counties during the evening of April 1st. A severe thunderstorm watch was issued for the affect region and a number of severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An area of showers and thunderstorms moved across parts of Montgomery, Chautauqua, Elk and Labette counties during the evening of April 1st. A severe thunderstorm watch was issued for the affect region and a number of severe thunderstorm warnings were issued. Winds of 70 mph, hail up to 2.75 inches (baseballs) and numerous reports of thunderstorm damage were reported from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 1, 1:44 PM CST, 59 minutes earlier. Its key messages:

  • * Strong/severe thunderstorm potential through this evening generally southeast of the KS Turnpike, with a possible rain/snow mix later tonight into early Tuesday northwest of the Turnpike. * Much colder and windy tonight into Tuesday morning. * Additional rain/storm chances possible late this coming weekend, and again mid next week. * Elevated grassfire danger Saturday and Sunday
Area forecast discussion, Apr 1, 1:44 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
244 PM CDT Mon Apr 1 2024

.KEY MESSAGES...

* Strong/severe thunderstorm potential through this evening
  generally southeast of the KS Turnpike, with a possible rain/snow
  mix later tonight into early Tuesday northwest of the Turnpike.

* Much colder and windy tonight into Tuesday morning.

* Additional rain/storm chances possible late this coming weekend,
  and again mid next week.

* Elevated grassfire danger Saturday and Sunday

&&

.DISCUSSION...
Issued at 244 PM CDT Mon Apr 1 2024

All eyes are focused on strong to severe thunderstorm potential
through this evening, as a potent shortwave trough approaching from
the southwest interacts with an advancing strong cold front, amidst
seasonably rich low-level moisture. Despite widespread clouds
limiting surface insolation, steep mid-level lapse rates and moist
low-levels are contributing to moderate to strong instability ahead
of the front over southeast Kansas. Strong deep layer shear is in
place, owing to stout mid-upper southwesterly flow.

Thinking storms will arrive in two rounds this afternoon-evening.
The first round is developing as we speak over the Flint Hills and
southeast Kansas within a zone of low-level confluence and 700mb
warm advection just ahead of the advancing cold front. Thinking the
primary threat with this activity will be large hail and damaging
winds, with long and straight hodographs supporting splitting
supercells. While the tornado threat with this first round is non-
zero, it should remain fairly low given weak low-level shear, mixed
storm mode owing to deep layer shear vectors mostly parallel to the
frontal zone, and potential numerous coverage of storms.

The 2nd round of storms should arrive over southeast KS on the heels
of the first round between about 6-10 PM, immediately ahead of the
approaching shortwave. This 2nd round looks primary linear and
linear segments given the strong forcing. Consequently, the primary
threat should shift to mainly damaging winds with the strongest
storms. Additionally, the tornado threat could increase during this
time amidst increasing low-level shear, especially for any remaining
discrete or quasi-discrete supercells, or for any bowing segments
that become aligned more perpendicular to the strong 0-3km shear
vector. Latest guidance supports severe weather exiting east into
Missouri by around 11 PM.

Much colder air and stout north winds will spread south across the
region tonight and Tuesday, making for a rather chilly Tuesday
morning, with early Tuesday wind chill readings as cold as the 20s.
Guidance supports an expansive area of deformation precipitation on
the back edge of this system late tonight into Tuesday morning
progressing east across the forecast area. Suspect most of the
precipitation will be rain, although surface wet-bulbs should be
cold enough for at least a mix of rain/snow later tonight into
Tuesday morning over central KS. Light slushy accumulations are
possible on mainly grassy surfaces.

Upper ridging progressing over Mid-America will support quiet
weather and slowly warming temperatures this week into early
weekend. By Saturday night-Sunday, deterministic and ensemble
consensus supports another potential round of showers and storms
progressing east across the region, ahead of a rather powerful
shortwave. Quality low-level moisture return looks modest at best
with this system, which should limit instability and overall severe
threat, although deep layer vertical wind shear looks rather
impressive. Stay tuned for later forecasts.

Finally, model consensus supports yet another round of showers and
thunderstorms sometime Tuesday-Thursday of next week, as another
deep trough approaches from the west-southwest. There still remains
quite a bit of uncertainty surrounding the evolution of this system,
so stay tuned.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 124 PM CDT Mon Apr 1 2024

Expect showers and thunderstorms to impact locations generally
along and southeast of the KS Turnpike this afternoon and
evening, as a strong cold front slices southeast across the
region. Strong to severe storms are likely, capable of large
hail, damaging winds, and an isolated tornado or two. Later
tonight into early Tuesday, a potential rain/snow mix is
possible northwest of the KS Turnpike, with light accumulations
on grassy surfaces possible. MVFR or lower ceilings will spread
south areawide tonight into Tuesday.

&&

.FIRE WEATHER...
Issued at 244 PM CDT Mon Apr 1 2024

Warmer temperatures and increasing south winds will elevate the
fire danger from Friday afternoon through Sunday. Very strong
and gusty south winds may fuel extreme/critical fire danger
Saturday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...ADK
AVIATION...ADK
FIRE WEATHER...ADK
Hazardous weather outlook, Apr 1, 2:28 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
328 PM CDT Mon Apr 1 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-022030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
328 PM CDT Mon Apr 1 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms will impact southeast Kansas through
the evening. Large hail and damaging winds are possible with the
strongest activity, along with locally heavy rainfall. An isolated
tornado or two is also possible. The severe weather threat should
end by 11 PM.

Areas of rain may mix with and even change over to wet snow over
central Kansas later tonight. Light slushy snow accumulations are
possible on mainly grassy surfaces.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A rain and snow mix may linger over central Kansas for a few hours
Tuesday morning.

Thunderstorm chances could return to the region Saturday evening
through Sunday, as another storm system impacts Mid-America. Stay
tuned, as severe weather chances are fine tuned the next several
days.

Strong south winds and mild temperatures will support very high to
possibly extreme grassfire danger Saturday and Sunday across the
region.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed through this evening over southeast
Kansas.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Apr 1, 1:12 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
212 PM CDT Mon Apr 1 2024

KSZ092-093-011945-
Cowley KS-Sumner KS-
212 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES THROUGH 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm near
Braman, or 12 miles north of Blackwell, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arkansas City, Winfield, Oxford, Geuda Springs, and Strother Field
Airport.

This includes Interstate 35 between Mile Markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kansas.

&&

LAT...LON 3737 9711 3714 9674 3700 9703 3700 9740
TIME...MOT...LOC 1911Z 227DEG 50KT 3698 9728

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CUELLAR
Special weather statement, Apr 1, 2:08 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Wichita KS
308 PM CDT Mon Apr 1 2024

KSZ093-094-098-012045-
Cowley KS-Chautauqua KS-Elk KS-
308 PM CDT Mon Apr 1 2024

...A STRONG THUNDERSTORM WILL IMPACT ELK...EAST CENTRAL COWLEY AND
NORTHWESTERN CHAUTAUQUA COUNTIES THROUGH 345 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Grenola, or 9 miles north of Cedar Vale, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Howard, Moline, Longton, Grenola, and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Kansas.

&&

LAT...LON 3719 9660 3761 9633 3761 9619 3748 9596
      3746 9596 3711 9645
TIME...MOT...LOC 2008Z 217DEG 43KT 3723 9645

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CUELLAR

The radar

The Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Chautauqua

When
April 1, 2:43 PM CST to 2:44 PM CST
Where
Chautauqua County, Peru
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -96.100

Hail, Montgomery

When
April 1, 3:35 PM CST to 3:36 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.010, -95.930

Hail ranged from ping pong ball to baseball size.

Hail, Montgomery

When
April 1, 3:35 PM CST to 3:36 PM CST
Where
Montgomery County, 2.82 mi SSE of Havana
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.060, -95.940

Thunderstorm Wind, Montgomery

When
April 1, 3:35 PM CST to 3:36 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
61 kt (70 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
37.010, -95.930

Thunderstorm Wind, Montgomery

When
April 1, 3:40 PM CST to 3:41 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.010, -95.930

Windows broken by the combination of large hail and strong winds.

Hail, Montgomery

When
April 1, 3:41 PM CST to 3:42 PM CST
Where
Montgomery County, 0.88 mi NE of Tyro
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.820

Thunderstorm Wind, Montgomery

When
April 1, 3:55 PM CST to 3:56 PM CST
Where
Montgomery County, 0.88 mi NW of Coffeyville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.040, -95.640

Three inch tree limbs were reported down in town.

Hail, Montgomery

When
April 1, 4:00 PM CST to 4:01 PM CST
Where
Montgomery County, 0.69 mi N of Liberty
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.160, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169647, 1169649, 1169650, 1169656, 1169653, 1169651, 1169655, 1169652.